The drug safety warning stems from a review of case reports and clinical studies that showed use of gabapentinoids with or without opioids is associated with serious breathing difficulties.
US Food and Drug Administration
The FDA has issued a drug safety warning for gabapentin and pregabalin, including Gralise and Lyrica, after a review of data suggested that use of the drugs may result in serious breathing difficulties in patients who have respiratory risk factors.
Associated risk factors include the use of opioid pain medications and other treatments that depress the central nervous system, as well as those who have lung disorders such as chronic obstructive pulmonary disease. The elderly are also at higher risk, the agency said. Notably, there is less evidence suggesting that use of these gabapentinoid medications alone in healthy individuals is associated with serious breathing difficulties.
Gabapentinoids are FDA-approved to treat a variety of neurological conditions, including seizures, nerve pain, fibromyalgia, and restless legs syndrome. Pregabalin is listed as a schedule V controlled substance by the Drug Enforcement Administration, as it is associated with an increased risk for dependency and abuse.
The warning is the result of the agency’s review of case reports, observational studies, clinical trials, and preclinical studies. From 2012 to 2017, 49 cases of respiratory depression related to gabapentinoids were reported to the FDA; of those, 12 people died, all of whom had at least 1 risk factor. In addition, results from 2 randomized, double-blind, placebo-controlled clinical trials, as well as 3 observational studies, and several animal studies showed that using pregabalin or gabapentin alone or with opioids is associated with breathing dysfunction.
As a result of the review findings, the FDA is requiring that new warnings about the respiratory risks be added to the prescribing information for the various drugs. The agency is also requiring the drug manufacturers to conduct additional clinical trials to further evaluate the drugs’ abuse potential, as co-use with CNS depressants may increase respiratory risk.
The FDA has advised that healthcare professionals start treatment with gabapentinoids at the lowest available dose and monitor patients for issues with respiratory depression or sedation, especially when co-prescribing these drugs alongside other CNS depressants.
“We recognize that incorporating one or more medications with non-drug therapies is the prevailing approach for optimizing analgesia. However, pairing an opioid with any CNS depressant – a gabapentinoid, benzodiazepine, sedating antidepressant, sedating antipsychotic, antihistamine, or other product – will increase the risk of respiratory depression,” the FDA said. “Be aware of the potential additive effects of all these CNS depressants and plan accordingly, by starting with low doses, titrating carefully, and informing patients of the potential for CNS and respiratory depression and their symptoms.”
FDA warns about serious breathing problems with seizure and nerve pain medicines gabapentin (Neurontin, Gralise, Horizant) and pregabalin (Lyrica, Lyrica CR) [news release]. FDA. December 19, 2019. fda.gov/drugs/drug-safety-and-availability/fda-warns-about-serious-breathing-problems-seizure-and-nerve-pain-medicines-gabapentin-neurontin. Accessed December 20, 2019.